Marcela Rojas | April 19, 2014
Dozens of people attended a training course Friday at Arms Acres in Carmel to learn how to use naloxone, an overdose antidote that has been shown to reverse near-deaths from heroin and other opiates.
CARMEL – Dozens of people attended a training course at Arms Acres to learn how to use naloxone, an antidote that has been shown to reverse the effects of an overdose from heroin and other opiates.
Arms Acres, a private alcohol and substance abuse treatment facility, offered the program to the general public Friday in response to the swell of overdose fatalities throughout the region.
“Given the recent increase in opiate deaths, this is incredible training that needs to be presented across the board,” said Patrice Wallace-Moore, CEO and vice president of substance abuse services for Arms Acres. “We’re trying to save lives. That’s the most important thing.”
More than 70 people, including parents and substance-abuse professionals, attended the 3-hour training, which included a discussion on opioids by Arms Acres Medical Director Dr. Fred Hesse and a talk by Susan and Steven Salomone of Mahopac. The Salomones, whose son Justin died of a heroin overdose in 2012, started Drug Crisis in Our Backyard, a family support and education group.
“We’re doing everything we can just to save one life,” said Susan Salomone. “We couldn’t save our son’s.”
The training in how to use naloxone, also known by its brand name Narcan, was provided by VOCAL-NY, a grass-roots organization based in Brooklyn that empowers people affected by HIV/AIDS, drug use and incarceration.
Many police and first responders in New York and other states already are trained to use Narcan. State Attorney General Eric Schneiderman earlier this month established the Community Overdose Prevention program to fund the training and equipping of law enforcement agencies throughout the state with naloxone.
Mike Duncan, a physician’s assistant with VOCAL-NY, who led the training session in Carmel, explained that naloxone is an opiate antagonist that acts in the part of the brain that controls breathing.
“It’s important to know that an opiate overdose stops their breathing, not their heart,” he said.
If someone is experiencing an overdose, the first thing a person should do is call 911 and then perform CPR or rescue breathing, he said.
Duncan demonstrated how to administer naloxone: The drug can be given as a nasal spray or in an injection. Both are equally effective, he said. If the person does not respond, a second dose can be given, he said.
VOCAL-NY then distributed the naloxone kits to the participants. The kits require a prescription, though pharmacies do not stock the medication. An individual must contact a program registered under the state Department of Health to obtain one, Duncan said.
Jack Mack, a Croton father who lost his son, Casey, to a heroin overdose in 2012, attended the training, finding it very informative, he said. Mack picked up the nasal-spray kit to keep as a safety measure.
“I’m glad I came,” Mack said. “I hope I never have to use it.”
Jim Smith, a substance-abuse counselor who works at St. Christopher’s Inn at Graymoor in Garrison, said the training was valuable.
“We need more of it, a lot more of it,” said Smith, who lives in Somers. “And to reach out to more families.”